gain can occur as a side effect of some beta blockers,
especially the older ones, such as atenolol (Tenormin) and
metoprolol (Lopressor, Toprol-XL). The average weight gain is
about 2.6 pounds (about 1.2 kilograms).
blockers, such as carvedilol (Coreg), donít usually cause
weight gain as a side effect. Weight may rise in the first
weeks of taking the beta blocker and then generally
stabilizes. However, the beta blockers that can cause weight
gain usually arenít prescribed unless other medications
havenít worked, or if you have a specific heart condition
that requires taking those medications.
are used to treat a host of conditions, including high blood
pressure, heart failure, migraines, glaucoma and anxiety.
Doctors arenít sure exactly why some beta blockers cause
weight gain. It could be that beta blockers slow your
Also, if you
switch from taking a water pill (diuretic) to a beta blocker
as a treatment for high blood pressure, you may gain a few
pounds of weight that the diuretic kept off.
taking a beta blocker for heart failure, tell your health care
provider immediately if you suddenly begin to gain more than 2
to 3 pounds (about 1 to 1.4 kilograms) in a day or 5 pounds
(about 2.3 kilograms) in a week. This sudden weight gain may
mean that fluid is building up in your legs, abdomen or chest,
which may signal that your heart failure is worsening. Your
doctor can help distinguish weight gain from the buildup of
fluid that may occur in heart failure.